Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS San Francisco Bay Area, CA

February 23, 2005Monterey County, California

NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Feb 23, 2005, 1:27 PM PST for Monterey County, California. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2005, 1:27 PM PST (21:27 UTC)
Expired
Feb 23, 2005, 2:00 PM PST
In force
33 min
Issued by
NWS San Francisco Bay Area, CA
Area
Counties, with a storm outline in the text

County Monterey County, CA

The radar

The San Joaquin Valley radar (KHNX), 92 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2005-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2005-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KMTR 232129
SVRMTR
CAC053-232200-
/O.NEW.KMTR.SV.W.0002.050223T2127Z-050223T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
127 PM PST WED FEB 23 2005

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO BAY AREA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MONTEREY COUNTY IN CALIFORNIA

* UNTIL 200 PM PST

* AT 124 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS   
  STORM WAS LOCATED OVER EAST CENTRAL MONTEREY COUNTY...OR           
  ABOUT 29 MILES NORTH OF PASO ROBLES...AND MOVING SOUTH AT 20       
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN MONTEREY COUNTY AT 140 PM PST

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3613 12050 3611 12073 3576 12071 3578 12044

$$

STROBIN/DYKEMA
1 follow-up statement
000 
WWUS56 KMTR 232144
SVSMTR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
144 PM PST WED FEB 23 2005

CAC053-232200-
/O.CON.KMTR.SV.W.0002.000000T0000Z-050223T2200Z/
MONTEREY CA-
144 PM PST WED FEB 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 200 PM PST FOR
SOUTHEASTERN MONTEREY COUNTY...

AT 142 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED OVER SOUTHEASTERN MONTEREY COUNTY...OR ABOUT 
16 MILES NORTH OF PASO ROBLES...MOVING SOUTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN MONTEREY COUNTY AT 140 PM PST

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3613 12050 3611 12073 3576 12071 3578 12044

$$
STROBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 8:48 AM PST, 4 hours 39 minutes earlier.

Area forecast discussion, Feb 23, 8:48 AM PST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
848 AM PST WED FEB 23 2005

.DISCUSSION...UPPER LOW IS LOCATED ALONG THE SOCAL COAST. SHOWER
ACTIVITY IS WELL TO THE SOUTH OF THE DISTRICT THIS MORNING. IN
FACT...SUMMER-LIKE STRATUS PATTERN OVER THE COAST IN MOIST NW FLOW.
THE GFS ROTATES A VORT MAX INTO THE DISTRICT THIS AFTERNOON...WITH
THE 12Z GFS ACTUALLY GENERATING QPF. BASED ON SATL IMAGERY DO NOT SEE
ANY TYPE OF FORCING THAT WOULD BRING SHOWER ACTIVITY TO THE
DISTRICT...SO HAVE DECIDED NOT TO ADD SHOWERS TO THE FORECAST. NEXT
CHANCE OF SIGNIFICANT RAIN WOULD BE ON SUNDAY.

CURRENT FORECAST LOOKS GOOD...NO UPDATES.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     TDA...SCA...PIGEON PT TO PT PIEDRAS BLANCAS.

&&

PUBLIC FORECAST: STROBIN
MARINE/AVIATION: DYKEMA

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO (ALL LOWER CASE)

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 3:49 PM PSTSevere Thunderstorm WarningMTRSan Benito31 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.